Medindia

X

Inappropriate Anti-Depressant Prescription For Teens, Children on the Rise

by Julia Samuel on  September 9, 2016 at 11:25 PM Drug News   - G J E 4
Over the last decade there has been a massive increase in prescribing of anti-depressants to children - but more than 40 percent are drugs that have been shown not to work and which can have toxic side-effects, according to new research.
Inappropriate Anti-Depressant Prescription For Teens, Children on the Rise
Inappropriate Anti-Depressant Prescription For Teens, Children on the Rise
Advertisement

Girls were three times more likely than boys to be given anti-depressants and children from the most deprived areas were twice as likely as those in the least deprived to be given anti-depressants.

‘The rise in prescribing anti-depressants may reflect a genuine increase in depression and its symptoms, or increased awareness and better treatment by GPs, or poor access to psychological therapies and specialist care. ’
Advertisement
The increase in prescribing was most pronounced among older teenagers with the level remaining fairly stable among six to 10-year-olds.

In a study of almost 360,000 patients aged six to 18 in Wales it was found there had been a 28 percent rise in anti-depressants given out by GPs, raising fears of the "medicalisation" of unhappiness and the ordinary emotional turmoil experienced by teenagers.

Curiously while the number of prescriptions per child, per year went up, the number of diagnoses of depression fell, which the academics suggested was a sign that doctors were trying to avoid "labelling" young people as mentally ill.

Dr Ann John, who led the research, said, "The main issue is whether they being prescribed with enough cause. The rise in prescribing may reflect a genuine increase in depression and its symptoms, or increased awareness and better treatment by GPs, or poor access to psychological therapies and specialist care, or even increased help-seeking."

One problem thrown up by the research was that doctors were still giving the drug citalopram to treat depression in young people, despite official guidance not to do this.

"Citalopram has a known toxicity in overdose and there were warnings given about it in 2011. About a third of the prescribing was given to 18-year-olds, all the rest was given to kids outside the prescribing guidance."

According to the National Institute for Health and Care Excellence (NICE), citalopram's side-effects can include hepatitis, heart palpitations, haemorrhage, aggression, amnesia, euphoria and "paradoxical increased anxiety".

She said recent research had showed fluoxetine, sold under the trade name Prozac, was the only drug that had been shown to work with minimal side effects in children.

Dr John said. "We need training for GPs to be able to distinguish the difference between depression and emotional turmoil; those that need psychological therapy, those that need reassurance and those that need treatment."

Source: Medindia
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All